Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: SSRI's and permanent side effects

Posted by Elizabeth on May 6, 1999, at 1:00:50

In reply to SSRI's and permanent side effects, posted by Mary on May 2, 1999, at 3:26:31

Mary, the combination of Paxil and Zoloft could cause something called central serotonin syndrome, which is what you're describing. Some of the symptoms are nausea, diarrhea, sweating (like, your clothes are soaked through), tremor, chattering teeth, muscle rigidity, myoclonus, ataxia (unsteady gait), and confusion or delirium.

It's rare, but not unheard of, to hear of such a bad case of CSS that doesn't involve a monoamine oxidase inhibitor. It may have been more serious because the error was not discovered sooner (so that you kept taking the medications); also, 40mg of Paxil is rather high (10mg is a common starting dose). The mechanism(s) of this syndrome are not well understood.

Though CSS usually resolves within a few days of discontinuing the offending drugs, I *have* heard of one case of long-term sequelae - specifically, extreme rigidity.

I think that your chronic symptoms may conceivably have been induced by the combination of the two SSRIs, but probably not by the abrupt discontinuation (although you do describe common SSRI discontinuation symptoms, in particular the "electric shock" sensations).

Here are a couple of references to articles that mention SSRI-related or -exacerbated movement disorders:

Stolp-Smith KA, Wainberg MC. Antidepressant exacerbation of spacticity. Arch Phys Med Rehabil 1999 Mar; 80(3) 339-42.

Bharucha KJ, Sethi KD. Complex movement disorders induced by fluoxetine. Mov Disord 1996 May; 11(3) 324-6.

Lane RM. SSRI-induced extrapyramidal side effects and akathisia: implications for treatment. J Psychopharmacol 1998; 12(2): 192-214.

Gill HS, DeVane CL, Risch SC. Extrapyramidal symptoms associated with cyclic antidepressant treatment: a review of the literature and consolidating hypotheses. J Clin Psychopharmacol 1997 Oct; 17(5): 377-89.

Leo RJ. Movement disorders associated with the selective serotonin reuptake inhibitors. J Clin Psychiatry 1996 Oct; 57(10): 449-54.

Lane RM, Baldwin D. Selective serotonin reuptake inhibitor-induced serotonin syndrome: a review. J Clin Psychopharmacol 1997 Jun; 17(3): 208-21.

Gerber PE, Lynd LD. Selective serotonin reuptake inhibitor-induced movement disorders. Ann Pharmacother 1998 Jun; 32(6): 692-8.

I'm sorry I can't offer more constructive help. Good luck with things.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:5503